Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Started taking xanax, alcohol and sleeping aids. How long does xanax take to leave the system?

User rating for this question
Very Good
Answered by
Practicing since : 2011
Answered : 183 Questions
I was engaged and we broke it off. Could not sleep so I started taking over the counter sleep aids and drinking to help me sleep. Then after 4-5days started taking I mg xanax to get through the day. Then increased the dosage and ended up taking Img , 3 times a day with alcohol and the sleeping aids. Started doing some strange things! Did this for aprox. one week or so. How bad is this combo, and how long would it take for all the xanax to leave my system?
Posted Mon, 4 Feb 2013 in Drug Abuse
Answered by Dr. Geoffrey Ward 2 hours later
Hello and thank you for your question.
The combination of xanax and alcohol is extremely foolish and can be a fatal combination especially with sleeping aids. This can cause you to lose your ability to reflexively wake up if you accidentally vomit in your sleep. You can aspirate the vomit and die. Or the combination of medications could cause you to go into cardiac arrest. Xanax should never be mixed with alcohol ever and unless prescribed by your doctor, should not be mixed with sleeping aids. It can exacerbate the xanax's side effects significantly. This can cause depression of the central nervous system, seizures, constipation, nausea, vomiting, lightheadedness, headaches and even death. The maximum dosage of xanax one should take is 4.5 mg daily. The half life of xanax in the blood is 40 hours. The half life of its affects is 11 hours. 1 pill takes 2-3 days to get out of your system. So if you are taking many pills, you can figure out the math by the numbers I gave you. 3 mg of xanax would take about a week to not be traceable on a urinalysis.

I hope this helps answer your questions. I strongly encourage you to talk to a licensed psychologist about your break up and XXXXXXX habits you have picked up. If you have any further questions I'll be here to gladly assist you.

Kind Regards,

Dr. Ward
Above answer was peer-reviewed by
Follow-up: Started taking xanax, alcohol and sleeping aids. How long does xanax take to leave the system? 53 minutes later
nEVER TOOK THIS DRUG UNTIL MY ENGAGEMENT WAS BROKEN OFF. tOOK XANAX BECAUSE i THOUGHT IT WOULD HELP ME WITH MY MISSING MY GIRLFRIEND . hAD NO IDEA WHAT IT WOULD DO TO ME. i FOUND MYSELF LOSING MY SENSE OF FEAR, AND TOOK UNUSUAL RISKS, DECREASED INHIBITATIONS. I also had trouble concentrating, slurred speach, and overall confussion. I totally changed from this very nice, down to earth, giving great guy who my girlfriend called an "amazing man" to some one she thought was crazy. It ws like turning a light switch on and off. I'm embarressed, and have lost her because of my actions for those two weeks. Now I find out from you this combination could have effected me for a much greater period of time. She won't talk to me and will not see me anymore. Almost wish you could email her and tell her about what it did to me. Made one mistake, and she just doesn't unerstand. Calls it all just an excuse. Please tell me if these are symtoms of this drug and the combination of the others. It scared the "hell" out of me.I am fine now, but miss her greatly.
Answered by Dr. Geoffrey Ward 27 hours later
The medication plus the combination of alcohol can make you lose your sense of fear andd a false sense of invisibility is gained. You can make rash decisions that you would not normally make. You can have loss off memory and alteration of reality. You can engage in risky behavior such aws compulsive gambling, promiscuity, aggressiveness towards other, loss of reason etc.

I hope this helps.

Dr. ward
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor